Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Phoenix, AZ

August 14, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2005, 2:51 PM MST for La Paz County, Arizona. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 2:51 PM MST (21:51 UTC)
Expired
Aug 14, 2005, 3:45 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Phoenix radar (KIWA), 192 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:31 PM MSTHEAVY RAIN 0.533 Ne Bouse, AZ0.50 INCHES OF RAIN IN 25 MINUTES AND ESTIMATED 40 MPH WINDS AT ALAMO LAKE STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 142157
FFWPSR
AZC012-142345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 445 PM MST

* AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL...FROM A CLUSTER OF THUNDERSTORMS MIDWAY BETWEEN 
WENDEN AND ALAMO LAKE STATE PARK...OVER THE HARCUVAR MOUNTAINS.

* THE STORMS PRODUCING THESE HEAVY RAINS WILL DRIFT SLOWLY TOWARD 
THE ALAMO DAM ROAD THROUGH 4 PM MST.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3396 11353 3402 11335 3430 11338 3424 11374

$$

SIPPLE
1 follow-up statement
000 
WGUS75 KPSR 142246
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST SUN AUG 14 2005

AZC012-142345-
LA PAZ AZ-
345 PM MST SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM MST FOR NORTHEASTERN
LA PAZ COUNTY...

AT 331 PM MST...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH 
HEAVY RAIN AT ALAMO LAKE STATE PARK. IN ONLY 20 MINUTES...A HALF 
INCH OF RAIN FELL AT THE PARK HEADQUARTERS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THE STORMS WERE MOVING TO THE NORTHWEST AT
ABOUT 15 MPH.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3396 11353 3402 11335 3430 11338 3424 11374

$$

SIPPLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:35 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 9:35 AM MST, 5 hours 16 minutes before
AZZ020>028-CAZ030>033-142245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST SUN AUG 14 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM FROM THE NORTHERN GULF OF CALIFORNIA IS MOVING
NORTH TOWARD ARIZONA TODAY...AND WILL MOVE ONLY VERY SLOWLY NORTH
OVER SOUTH-CENTRAL ARIZONA TONIGHT. THE RESULT WILL BE AN INCREASE IN
SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AND TONIGHT WITH SOME
VERY HEAVY RAIN AND FLASH FLOODING POSSIBLE IN SOUTH-CENTRAL
ARIZONA...ESPECIALLY SOUTHEAST AND EAST OF PHOENIX EASTWARD ACROSS
SOUTHERN GILA COUNTY. STRONG...GUSTY...DAMAGING WINDS AND ARE ALSO
POSSIBLE ALONG WITH DESERT BLOWING DUST. THE LOW PRESSURE SYSTEM WILL
MOVE NORTH WITH SHOWERS DECREASING FROM THE SOUTH BY MONDAY
AFTERNOON. DRIER AIR FROM THE SOUTHWEST WILL BRING MOSTLY SUNNY AND
WARMER DAYS TO MOST OF THE AREA TUESDAY THROUGH SATURDAY.

&&

.DISCUSSION...
THE FLOW ALOFT IS BECOMING EVEN MORE DYNAMICAL TODAY AS A COUPLE OF
SHORTWAVE FEATURES APPROACH THE AREA. THE FORMER UPPER LEVEL CENTRAL
BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ THIS MORNING...WHILE
A LARGE PACIFIC TROF WILL APPROACH SOUTHERN CA LATER IN THE DAY. A
SORT OF ONE TWO PUNCH SO TO SPEAK FOR OUR AZ FORECAST ZONES IN
SOUTHWEST AND SOUTH CENTRAL AZ. LET US EXPLAIN.

THE FORMER BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ (BEST
SEEN IN THE VAPOR IMAGERY)...AND ADVECTING A MUCH HIGHER 700-500 MB
THETA-E AIRMASS INTO SOUTH CENTRAL AZ. INCREASING JET DYNAMICS ACROSS
THE EASTERN THIRD OF AZ TODAY WILL PROVIDE A GOOD SHOWER
THUNDERSTORM ENVIRONMENT TO MUCH OF SOUTH CENTRAL AND PARTS OF
SOUTHWEST AZ TODAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEEN ON
THE UPSWING THIS MORNING IN PINAL AND EASTERN MARICOPA COUNTIES...
INCLUDING THE GREATER PHOENIX...WITH MASSIVE STORMS AND VERY HEAVY
RAIN IN SOUTHEAST AZ AT 16Z.

THE MAIN WEATHER THREAT AGAIN WILL BE HEAVY RAIN AND POSSIBLE
LOCALIZED FLOODING THIS AFTERNOON AND EVENING. WE MAY HAVE TO
CONSIDER A FLASH FLOOD WATCH FOR MARICOPA...PINAL...AND SOUTHERN
GILA COUNTIES LATER IN THE DAY.

AS THE AIRMASS IN PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ BECOMES
NEARLY SATURATED LATER TODAY AND THIS EVENING...THE PACIFIC LOW
PRESSURE SYSTEM MOVING TOWARD SOUTHERN CA WILL SPREAD AND
INCREASINGLY BROAD DIFLUENT UPPER LEVEL FLOW ACROSS MUCH OF AZ
TONIGHT AND MONDAY MORNING TO CONTINUE THE RAIN CHANCES OVERNIGHT.

DRYING AND A MORE STABLE AIRMASS FOLLOWS LATER MONDAY ...TUESDAY...
AND SUBSEQUENT DAYS.

FORECASTS WERE ALREADY UPDATED EARLIER THIS MORNING. SINCE SHOWER
AND THUNDERSTORM ACTIVITY WAS ISOLATED IN MARICOPA AND PINAL
COUNTIES AT 16Z...AND DIMINISHING SOMEWHAT...WE WILL CONTINUE KEEP
THE CHANCE FOR SHOWER WORDING INTACT. FORECASTS LOOK FOR NOW.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS MOST LIKELY TO EXPERIENCE STORM
ACTIVITY WITHIN NEXT 12 HOURS ARE KIWA AND KPHX. AFTER INITIAL AREA
OF SHOWERS WITH EMBEDDED THUNDERSTORMS PASSES...IT IS ANTICIPATED
THAT THERE MAY BE SOMEWHAT OF A LULL IN ACTIVITY AROUND THE PHOENIX
METRO AREA DURING MIDDAY AND PART OF THE AFTERNOON. THEN VIGOROUS
STORM ACTIVITY IS ANTICIPATED TO DEVELOP BY LATE AFTERNOON OVER
PINAL AND GILA COUNTIES. HOW MUCH WILL SPILL INTO THE METRO AREA IS
UNCERTAIN...BUT THERE IS A DISTINCT POSSIBILITY OF THUNDERSTORMS
PASSING DIRECTLY OVER KPHX AND KIWA BETWEEN 23Z-06Z.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL
FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 14, 6:02 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST SUN AUG 14 2005

AZZ020>028-CAZ030>033-150100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
602 AM MST (602 AM PDT) SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM FROM THE NORTHERN GULF OF CALIFORNIA IS
MOVING TOWARD ARIZONA TODAY AND WILL BRING AN INCREASE IN
SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AND TONIGHT MAINLY TO
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. SOME OF
THESE STORMS WILL PRODUCE VERY HEAVY RAIN WITH AN INCREASING
POSSIBILITY OF FLASH FLOODING ESPECIALLY SOUTHEAST AND EAST OF
PHOENIX EASTWARD ACROSS SOUTHERN GILA COUNTY WHERE MUDSLIDES ARE
ALSO POSSIBLE. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH
SOME OF THE THUNDERSTORMS...AS WELL AS BLOWING DESERT DUST WITH A
SUDDEN REDUCTION IN VISIBILITY.

IF YOU GET CAUGHT IN A DUST STORM...PULL OFF THE ROAD AS FAR AS
POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE
WAY OFF...AND TAKE YOUR FOOT OFF THE BRAKE.

STAY AWAY FROM FLOODED ROADS EVEN IF YOU THINK IT IS ONLY A SMALL
AMOUNT OF WATER. THE DEPTH OF THE WATER MAY BE GREATER THAN YOU
THINK...AND RUNNING WATER HAS GREAT FORCE. TURN AROUND AND FIND A
SAFE WAY TO GET TO YOUR DESTINATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL DECREASE FROM THE SOUTH BY MONDAY
AFTERNOON. HOWEVER...ROADS MAY STILL BE FLOODED WITH WATER RUNNING IN
NORMALLY DRY WASHES AND CREEKS MAINLY IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:56 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Aug 14, 1:55 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 14, 3:37 PM MSTSevere Thunderstorm WarningPSRLa Paz53 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.